Washington, 2011

Damaging Winds in Washington, March 13, 2011

March 13, 2011 · NWS PDT · 3 events in 2 counties and zones

A squall line with embedded thunderstorms brought damaging winds to Walla Walla and Columbia counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A squall line with embedded thunderstorms brought damaging winds to Walla Walla and Columbia counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 13, 4:00 PM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 13, 4:00 PM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
500 PM PDT SUN MAR 13 2011

CORRECTED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...PRIMARY CONCERN IN THE
SHORT TERM IS THE WINDS TONIGHT. STILL EXPECTING A HIGH WIND EVENT
FOR THE SRN PORTION OF THE CWA THIS EVENING AS A STRONG H7 JET
ROTATES ACROSS THE AREA AND A COLD FRONT HELPS TO BRING DOWN THE
HIGHER MOMENTUM AIR. THE SOUTHERN BLUE MOUNTAINS APPEARS TO BE IN A
TRANSITION ZONE BETWEEN ADVISORY AND WARNING LEVEL WINDS WITH THE
CORE OF THE JET MOVING JUST SOUTH OF THE AREA. HAVE DECIDED TO ISSUE
A WARNING BASED ON THE RECENT OBSERVATION FROM LONG CREEK AND THE
18Z NAM GUIDANCE. OTHER AREA OF CONCERN IS WALLOWA COUNTY. THINK AN
ADVISORY WILL HOLD FOR MOST OF THE COUNTY BUT HIGH WINDS WILL BE
POSSIBLE IN THE JOSEPH AREA THIS EVENING. AN UPGRADE TO A WARNING
MAY BE NECESSARY THIS EVENING...BASED ON THE LATEST TRENDS.
OTHERWISE...NUMEROUS WIND ADVISORIES ARE IN EFFECT NORTHERN OREGON
AND SOUTHERN WASHINGTON.

ONCE THE FRONT CLEARS THE AREA OVERNIGHT WINDS AND RAIN WILL
GRADUALLY SUBSIDE. A SLIGHT DRYING TREND IS ANTICIPATED MONDAY BUT A
VERY WET WEATHER SYSTEM IS EXPECTED FOR TUESDAY INTO WEDNESDAY. QPF
IN THE MOUNTAINS OF NORTHEAST OREGON MAY EXCEED 1 INCH WITH SNOW
LEVELS MARGINAL FOR SNOW. THIS LOOKS MORE LIKE A PROLONGED
HYDROLOGIC EVENT UPCOMING AS OPPOSED TO A HEAVY SNOW EVENT BUT THE
THE FORECAST WILL HAVE TO BE MONITORED AND REFINED IN THE COMING
DAYS. 78

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...A MID/UPPER LEVEL LONG
WAVE TROUGH IN THE GULF OF ALASKA WEDNESDAY NIGHT WILL COVER THE
ENTIRE NORTHEAST PACIFIC SOUTHWARD TO THE COAST OF CALIFORNIA. THE
FORECAST AREA WILL BE FAR ENOUGH DOWNSTREAM FORM THE TROUGH SO THAT
THE SOUTHWEST FLOW ALOFT EAST OF THE CASCADES PRODUCES SUBSIDENCE
AND DRY CONDITIONS THROUGH WEDNESDAY NIGHT. ON THURSDAY A SURFACE
LOW DEVELOPS IN RESPONSE TO A DEEPENING MID/UPPER LEVEL SHORT WAVE
IN THE BASE OF THE MID/UPPER LEVEL LONG WAVE TROUGH. THIS DEVELOPING
SYSTEM SPREADS INCREASING MOISTURE INTO CENTRAL...NORTH CENTRAL AND
NORTHEAST OREGON FOR A CHANCE OF VALLEY RAIN AND MOUNTAINS SNOW
DURING THE DAY ON THURSDAY. THE MID/UPPER LEVEL SHORT WAVE DIGS
SOUTHWARD AND MOVES TO THE NORTHERN CALIFORNIA AND SOUTHERN OREGON
COAST THURSDAY NIGHT. THE MAIN DYNAMIC LIFT ASSOCIATED WITH THE
LONG WAVE AND EMBEDDED SHORT WAVE REMAINS SOUTH OF THE FORECAST
AREA THURSDAY NIGHT FOR RAIN/SNOW SHADOWING IN CENTRAL/NORTH CENTRAL
OREGON AS WELL AS IN THE LOWER COLUMBIA BASIN FOR DRY CONDITIONS IN
THOSE AREAS ALTHOUGH THE EAST CENTRAL AND NORTHEAST OREGON MOUNTAINS
MAY GET SOME SNOW SHOWERS THURSDAY NIGHT. THE LONG WAVE THEN
DEVELOPS A NEGATIVELY TILT AS IT MOVES INLAND OVER NORTHERN
CALIFORNIA AND OREGON ON FRIDAY. THE TROUGH WILL SUPPLY A MOISTURE
FEED INTO THE FORECAST AREA FOR A CHANCE OF VALLEY RAIN AND
MOUNTAINS SNOW IN EASTERN OREGON. FRIDAY NIGHT THROUGH SATURDAY THE
LONG WAVE TROUGH PASSES OVER THE FORECAST AREA FOR UNSETTLED
CONDITIONS PRODUCING RAIN SHOWERS AT LOWER ELEVATIONS AND SNOW
SHOWERS IN THE MOUNTAINS. THE MODELS INDICATE A MID/UPPER LEVEL
SHORT WAVE COMING DOWN THE BACK (WEST) SIDE OF THE LONG WAVE
SATURDAY NIGHT AND SUNDAY. MODELS SHOW DIFFERENCES AS TO THE
STRENGTH AND TIMING OF THIS SYSTEM...BUT WILL INDICATE A CHANCE OF
PRECIPITATION FOR THIS PERIOD.  POLAN

&&

.AVIATION...00Z TAFS...A WARM FRONT WILL BRING A FEW MORE HOURS OF
LIGHT RAIN TO NE OREGON AND SE WASHINGTON LATE THIS AFTERNOON. THERE
WILL BE A BREAK IN THE RAIN LASTING A FEW HOURS LATE THIS AFTERNOON
AND EARLY THIS EVENING FOLLOWED BY A LINE OF SHOWERS WITH A FEW
ISOLATED THUNDERSTORMS MOVING EASTWARD AHEAD OF THE COLD FRONT THIS
EVENING. SUSTAINED WINDS WILL ALSO INCREASE TO AROUND 15-25 KNOTS AT
MANY SITES LATE THIS AFTERNOON AND THIS EVENING. AT KRDM...KBDN AND
KPDT...THERE IS A POTENTIAL FOR OCCASIONAL AND SUDDEN STRONGER WIND
GUSTS PRECEDING AND IMMEDIATELY AFTER THE COLD FRONT MOVES THROUGH.
LESS CERTAIN ABOUT THE SAME OCCURRING AT KPSC...BUT WILL MONITOR
KPSC FOR UPGRADING WIND SPEEDS TO HIGHER VALUES THIS EVENING. THERE
HAVE BEEN A FEW PILOT REPORTS THIS AFTERNOON OF LLWS WEST OF THE
CASCADES AND AT KRDM. BELIEVE LLWS AT KRDM AND OTHER TAF SITES WILL
BE CONVECTIVE IN NATURE THIS EVENING IN CONJUNCTION WITH THE COLD
FRONTAL PASSAGE (FROPA). THE COLD FRONT WILL MOVE EAST OF THE
CASCADES AROUND 14/02Z THIS EVENING RESULTING IN MORE SIGNIFICANT
SHOWER ACTIVITY AND A HIGHER PROBABILITY OF MVFR OR LOWER CIGS FOR
AROUND THREE HOURS PRECEDING FROPA...ESPECIALLY AT KYKM...KRDM AND
KBDN. LOWERR VFR CIGS WILL OCCUR UNTIL AROUND 14/06Z AT KPDT AND
KALW. THE AVIATION ROUTE OVER THE BLUE MOUNTAINS FROM KPDT TO KBKE
WILL HAVE MVFR CONDITIONS DUE TO LOWER CIGS AND VSBY PRODUCED BY
RAIN SHOWERS FROM 14/03Z TO 14/07Z AS THE COLD FRONT APPROACHES AND
THEN MOVES ACROSS THE BLUE MOUNTAINS. VISIBLE AND INFRARED SATELLITE
IMAGERY CONTINUES TO SHOW A SOLID BACK EDGE TO THE FRONT AND BELIEVE
THIS WILL STILL BE THE CASE LATER THIS EVENING...THUS EXPECT A
RATHER ABRUPT END TO THE RAIN AND LOWER CLOUD BASES/CIGS WITH RAPID
PARTIAL CLEARING SKIES MOVING IN FROM THE WEST AROUND THE TIME OF
FROPA WHILE WINDS WILL TAKE SEVERAL MORE HOURS TO DIMINISH
OVERNIGHT.  POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  38  55  39  54 /  60  30  20  90
ALW  42  57  42  55 /  70  30  20  90
PSC  40  61  40  56 /  80  30  20  90
YKM  35  56  35  55 /  80  50  30  90
HRI  37  60  38  58 /  60  30  20  90
ELN  34  54  35  54 /  80  40  30  90
RDM  34  51  36  57 /  70  40  30  90
LGD  38  49  37  51 /  60  30  20  90
GCD  37  49  36  54 /  70  40  20  90
DLS  37  57  39  54 /  70  60  30  90

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 2 AM PDT MONDAY ORZ050.

     HIGH WIND WARNING UNTIL 2 AM PDT MONDAY ORZ506-509.

     HIGH WIND WARNING UNTIL 2 AM PDT MONDAY ORZ503.

     WIND ADVISORY UNTIL 11 AM PDT MONDAY ORZ042.

     WIND ADVISORY UNTIL 2 AM PDT MONDAY ORZ505.

     WIND ADVISORY UNTIL 2 AM PDT MONDAY ORZ049.

     WIND ADVISORY UNTIL 2 AM PDT MONDAY ORZ507-508.

WA...WIND ADVISORY FROM 8 PM THIS EVENING TO 11 AM PDT MONDAY
     WAZ027-028-521.

&&

THREAT INDEX
MONDAY : YELLOW
TUESDAY : YELLOW
WEDNESDAY : YELLOW

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

78/99/99
Hazardous weather outlook, Mar 13, 1:44 PM PST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
244 PM PDT SUN MAR 13 2011

UPDATED FOR WIND HIGHLIGHTS

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
141430-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
244 PM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

STRONG WIND
     SIMCOE HIGHLANDS, EASTERN COLUMBIA RIVER GORGE OF WASHINGTON,
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON
     CASCADES, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
     THE NORTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE
     SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS,SOUTHERN BLUE MOUNTAINS OF OREGON

A STRONG UPPER LEVEL SYSTEM AND COLD FRONT WILL MOVE ACROSS THE
REGION TONIGHT. THIS WILL BRING VERY WINDY CONDITIONS TO MUCH OF
THE AREA. NUMEROUS WIND WARNINGS AND ADVISORIES ARE IN EFFECT.
PLEASE REFER TO THE LATEST PDXNPWPDT PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WIND MONDAY
     SIMCOE HIGHLANDS, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, NORTH CENTRAL OREGON

VERY WINDY CONDITIONS ARE LIKELY IN THE MORNING ON MONDAY ACROSS
PORTIONS OF SOUTHEAST WASHINGTON BEFORE DIMINISHING DURING THE
AFTERNOON.

A SERIES OF STRONG STORM SYSTEMS WILL IMPACT THE REGION THROUGH
MUCH OF THE WEEK BRINGING HEAVY AMOUNTS OF PRECIPITATION. MOST OF THE
PRECIPITATION WILL BE IN THE FORM OF RAIN WITH SNOW ONLY AT THE
HIGHEST ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Local storm report, Mar 13, 2:58 PM PST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
358 PM PDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     NON-TSTM WND GST LONG CREEK              44.71N 119.10W
03/13/2011  M63 MPH          GRANT              OR   MESONET

            MESONET SITE MEASURED 63 MPH WIND GUST AT 324PM.

&&

DWEBER
Special weather statement, Mar 13, 3:48 PM PST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
448 PM PDT SUN MAR 13 2011

WAZ024-520-521-140115-
EAST SLOPES OF THE WASHINGTON CASCADES WA-EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON WA-SIMCOE HIGHLANDS WA-
448 PM PDT SUN MAR 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KLICKITAT COUNTY UNTIL
615 PM PDT...

AT 447 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
HEAVY SHOWERS WITH A FEW LIGHTNING STRIKES ALONG A LINE
EXTENDING FROM TROUT LAKE TO LYLE...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 4604 12093 4568 12083 4571 12141 4602 12160
TIME...MOT...LOC 2347Z 274DEG 58KT 4595 12144 4570 12126
Local storm report, Mar 13, 4:38 PM PST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
538 PM PDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND GST GRASS VALLEY            45.36N 120.78W
03/13/2011  M63 MPH          SHERMAN            OR   MESONET

            MESONET MEASURED A WIND GUST OF 63 MPH AT 500PM PDT.

&&

DWEBER
Local storm report, Mar 13, 4:42 PM PST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
542 PM PDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     NON-TSTM WND GST 13 WSW MIKKALO          45.38N 120.46W
03/13/2011  M62 MPH          GILLIAM            OR   MESONET

            AJAX MESONET MEASURED A WIND GUST OF 62 MPH AT 538 PM
            PDT.

&&

DWEBER
Local storm report, Mar 13, 5:11 PM PST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
611 PM PDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     NON-TSTM WND GST GRASS VALLEY            45.36N 120.78W
03/13/2011  M63.00 MPH       SHERMAN            OR   MESONET

            MESONET MEASURED A WIND GUST OF 63 MPH AT 510 PM PDT.

0538 PM     NON-TSTM WND GST 13 WSW MIKKALO          45.38N 120.46W
03/13/2011  M62.00 MPH       GILLIAM            OR   MESONET

            AJAX MESONET MEASURED A WIND GUST OF 62 MPH AT 538 PM
            PDT.

&&

DWEBER
Special weather statement, Mar 13, 6:31 PM PST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
731 PM PDT SUN MAR 13 2011

WAZ028>030-140330-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON WA-LOWER COLUMBIA BASIN
OF WASHINGTON WA-NORTHWEST BLUE MOUNTAINS OF WASHINGTON WA-
731 PM PDT SUN MAR 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR WALLA WALLA AND COLUMBIA COUNTIES
UNTIL 830 PM PDT...

AT 730 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
LEADING EDGE OF STRONG WINDS FROM WALLULA WASHINGTON TO ADAMS
OREGON. THE LINE OF SHOWERS AND STRONG WINDS WAS MOVING
EAST AT 40 TO 50 MPH. THE LINE WILL MOVE THROUGH WALLA WALLA AROUND
8 PM AND DAYTON AROUND 830 PM.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 4620 11895 4655 11822 4627 11764 4602 11804
      4602 11856
TIME...MOT...LOC 0227Z 180DEG 0KT 4534 11940

The radar

The Pendleton radar (KPDT), 64 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walla Walla

When
March 13, 6:45 PM PST
Where
Walla Walla County, (Alw)city/Co Arpt Wa
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.100, -118.280

Walla Walla ASOS measured 59 mph gust.

Thunderstorm Wind, Walla Walla

When
March 13, 6:50 PM PST
Where
Walla Walla County, 0.84 mi SW of College Place
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
46.040, -118.390

High wind blew down a tree onto a fence and street.

Thunderstorm Wind, Columbia

When
March 13, 7:09 PM PST
Where
Columbia County, 0.48 mi E of Dayton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.320, -117.970

Dayton Middle School recorded a gust to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279505, 279506, 279507.